Vitamin K deficiency is known to cause coagulopathy and bleeding in patients on prolonged antibiotic therapy. This study was conducted to evaluate the status of vitamin K deficiency in hospitalized children on prolonged antibiotic therapy and its role in reversing the coagulopathy. A prospective non-randomized study was conducted on children on antibiotic therapy at a tertiary care hospital. Children in the 1 month-1 year age group developed significant coagulopathy as compared to other age groups. Coagulation abnormalities were also seen to be more in children with greater grades of malnutrition, a more prolonged course of antibiotics and in children who were critically ill in intensive care. Hypoprothrombinemia previously reported to be due to B-lactam antibiotics containing the N-Methyl Thio Tetrazole (NMTT) group also resulted from antibiotics without this side chain. Inhibition of intestinal microorganisms by antibiotics was thought to be a likely explanation of this phenomenon. We suggest Vitamin K prophylaxis in severely ill patients, on extended periods of antibiotics and inadequate diet to prevent morbidity and mortality.
|Original language||English (US)|
|Number of pages||5|
|State||Published - Jan 1 2003|
- Antibiotic therapy
- Vitamin K
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health